Medical Specialty >> Endocrinology

Doctors Lounge - Endocrinology Answers

Back to Endocrinology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/17/2017.

Forum Name: Diabetes

Question: extreme sleppiness and metformin


 joilife - Sun Aug 08, 2010 6:07 am

i take 500 mil of metformin twice a day and in the last week i have become so sleepy that i cannot stay awake during the day, in the last three days i have slept almost all day and nignt and i am concearned about lactic acidosis,,or is the sleppiness just a side effect of the metformin? thanks for your help
 Dr.M.jagesh kamath - Fri Aug 20, 2010 9:52 am

User avatar Hello,The symptoms of metformin induced lactic acidosis while nonspecific are, loss of appetite,nausea, vomiting,and altered level of consciousness and is a medical emergency.In your case it is unlikely, but may need your doctor looking out for acidosis.
Most likely causes for day time sleepiness especially,obese female diabetics would be Sleep Apnea-Hypopnea Syndrome(SAHS).Obstructive sleep apnea is disturbed sleep due to less oxygenation during night sleep and leading to excessive day time sleep.Polysomnography test is done at a sleep laboratory and could be diagnostic.This is said to be related to diabetic autonomic neuropathy.

Published online 2009 March 5. doi: 10.1371/journal.pone.0004692.
Diabetes Is an Independent Risk Factor for Severe Nocturnal Hypoxemia in Obese Patients. A Case-Control Study
Albert Lecube,#1* Gabriel Sampol,#2 Patricia Lloberes,2 Odile Romero,3 Jordi Mesa,1 Cristina Hernández,1 and Rafael Simó1
PLoS ONE. 2009; 4(3): e4692.
With my best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us